The Dangers Of Snorting Ritalin (Methylphenidate Insufflation)
Medically reviewed byDr. Ted Bender, Ph.D., LCDC
January 23, 2019
Ritalin, used in the treatment of ADHD, poses several health risks when taken incorrectly or abused. Snorting Ritalin intensifies the effects of the drug and can result in dangerous and even life-threatening consequences.
Ritalin is the brand name for a prescription medication commonly used to treat attention-deficit/hyperactivity disorder (ADHD). Methylphenidate, the main ingredient in Ritalin, is an amphetamine-like central nervous system stimulant that increases the amount of dopamine in the brain.
Some people may believe Ritalin isn’t harmful because it is a prescription medication, however, this is not always the case. The abuse potential of the drug is less when it is used as prescribed, but when it is abused for non-medical purposes, this potential significantly increases. The risk of addiction is exceptionally high when the drug is snorted.
Many dangers may result from snorting (insufflating) Ritalin. Abusing Ritalin in this way results in large doses of methylphenidate entering the blood and reaching the brain in a very short amount of time. Snorting Ritalin is considered to be even more dangerous than abusing it orally due to the increased intensity of its effects. The larger the dose, the more dangerous snorting Ritalin can be.
This medication usually causes heightened alertness, wakefulness, and mild feelings of exhilaration and excitation. Snorting Ritalin can cause many health concerns, including:
- cardiovascular symptoms
- disrupted sleep cycle
- central nervous system symptoms
- changes in mood
- overdose (especially with the extended-release version of the drug)
Potentially dangerous effects of Ritalin on the heart include rapid heart rate, abnormal heart palpitations, and a dramatic increase in blood pressure. These symptoms can be hazardous on their own but are particularly dangerous for individuals with congenital heart defects. The effects on the heart may be so intense that sudden death from a heart attack is also possible.
Disrupted Sleep Cycle
Even after misusing Ritalin once, individuals may disrupt their sleeping pattern. The stimulant effects of the drug can alter an individual’s brain waves and result in insomnia. Altered sleep patterns may cause people to become more irritable than usual and cause them to have lapses in their ability to judge potentially risky situations, such as unprotected sex or driving a car.
Central Nervous System Symptoms
Ritalin acts on the central nervous system which is made up of the brain and spinal cord. When abused at high doses Ritalin may cause someone to feel dizzy, lightheaded, or experience vertigo (a whirling sensation). These symptoms can often lead to headaches, nausea, vomiting, and loss of appetite. It is also possible for Ritalin to suppress hunger that may cause quick weight loss.
Changes In Mood
Ritalin abuse can cause unpleasant changes in mood. Feelings most commonly experienced include nervousness, agitation, anxiety, irritability, depression, confusion, and restlessness. In some cases, Ritalin abuse may result in an irrational bout of aggression or paranoia. The likeliness of an individual experiencing changes in mood increase with the amount of Ritalin they snort.
Get treatment when
and how you need it.
When an individual snorts Ritalin the drug bypasses the digestive system, which causes more of the drug to reach the brain in a shorter amount of time. The act of snorting Ritalin can make it difficult to judge how much of the drug to use and can easily result in an overdose. Ritalin tablets are not meant to be crushed and snorted. There is no medical purpose to this method of administration.
When someone abuses an extended-release version of Ritalin, it can increase the risk of overdose significantly because the medication is released all at once, instead of over a set time as intended.
Possible signs of a Ritalin overdose include:
- nausea and vomiting
- anxiety and agitation
- uncontrollable shaking or muscle twitching
- loss of consciousness
- fast, pounding, or irregular heartbeat
- extreme sweating and flushed skin
Each time an individual snorts Ritalin, their body becomes more accustomed to having the drug in its system. As this happens, it can cause physical dependence on the drug to develop. Once physical dependence has been established, the brain is convinced that it needs the drug to operate normally. Following physical dependence, a tolerance to the drug will build, and the individual will require increasing amounts of the medication to achieve the same desired effects.
If someone suddenly stops taking Ritalin after establishing a physical dependence, they will most likely experience withdrawal symptoms. Possible Ritalin withdrawal symptoms include exhaustion, anxiety, Ritalin cravings, and severe emotional depression.
Effects Of Snorting Ritalin (Methylphenidate)
Similar to other stimulants, the effects of Ritalin are dose-dependent. When taken as intended, Ritalin’s abuse potential is much less, compared to when it is abused for non-medical purposes. Ritalin increases the activity of dopamine in the brain, which is associated with pleasure and essential to the reinforcement of behavior.
Research indicates that one reason why Ritalin may help individuals with ADHD is that they may have more dopamine transporters than others. Ritalin allows more dopamine to reach receptors, resulting in an increase in attention signaling, which helps individuals with ADHD focus. For individuals who do not have ADHD, the excess dopamine is what causes a sense of euphoria and pleasure.
Therapeutic doses of Ritalin can range from five to 10 mg, administered one to three times a day, not to exceed 60 mg a day. If someone has not yet developed a tolerance to the drug, 20 to 25 mg of Ritalin is considered a lethal dose. However, people who abuse the drug heavily may take hundreds of milligrams per day, increasing their dose as they build a tolerance to the desired effects of the drug.
Effects of Ritalin abuse can include:
- a headache
- blurred vision
- involuntary movement
- exhilaration and excitation
- excessive repetition of actions and meaningless tasks
- formication (the sensation of bugs or worms crawling under the skin)
The effects of long-term Ritalin abuse include extreme feelings of anxiety and sleeplessness. The talcum filler in Ritalin tablets which people crush up may cause irritation and infection in the nostrils, and chronic abuse of high doses may result in a toxic state that resembles acute paranoid schizophrenia.
Signs Someone May Be Snorting Ritalin
If someone is suspected to be snorting Ritalin, they may exhibit specific signs which could indicate their use of the drug. Possible signs may include:
- white, powdery residue on their body, clothes, or other possessions
- an excessive number of prescription bottles
- paraphernalia used to crush up and snort Ritalin
- frequent stuffy, runny, or irritated nose
Treatment For Ritalin Abuse And Addiction
There are many treatment options for Ritalin abuse and addiction. Typically, treatment for Ritalin use disorders begins with detox. Detox is the process of removing the substance from the body. Once Ritalin is out of someone’s system, they may experience severe cravings for the drug.
Inpatient treatment can provide 24/7 monitoring that can assist people with cravings and prevent relapse. Formal treatment programs usually also incorporate some form of behavioral therapy, such as dialectical-behavioral or cognitive-behavioral therapy. These in combination with other medications, such as antidepressants, can ensure individuals come off Ritalin in a safe and controlled manner.Article Sources
National Center for Biotechnology Information - Misuse of "study drugs:" prevalence, consequences, and implications for policy
University of Maryland: Center for Substance Abuse Research - Ritalin
U.S. National Library of Medicine: MedlinePlus - Methylphenidate